Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 3, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 2, 2013, 3:41 PM PDT for Siskiyou County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2013, 3:41 PM PDT (22:41 UTC)
- Expired
- Jul 2, 2013, 4:15 PM PDT
- In force
- 34 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 64 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -631 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
291 WUUS56 KMFR 022241 SVRMFR CAC093-022315- /O.NEW.KMFR.SV.W.0003.130702T2241Z-130702T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 341 PM PDT TUE JUL 2 2013 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA... * UNTIL 415 PM PDT * AT 338 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE-INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MACDOEL...OR 31 MILES EAST OF YREKA...AND MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN NEAR HIGHWAY 97 TOWARD MACDOEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING. PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 4189 12209 4187 12191 4169 12194 4170 12214 TIME...MOT...LOC 2239Z 186DEG 11KT 4177 12204 $$ FB
1 follow-up statement
557 WWUS56 KMFR 022308 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 408 PM PDT TUE JUL 2 2013 CAC093-022317- /O.EXP.KMFR.SV.W.0003.000000T0000Z-130702T2315Z/ SISKIYOU CA- 408 PM PDT TUE JUL 2 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SISKIYOU COUNTY WILL EXPIRE AT 415 PM PDT... THE THUNDERSTORM HAS WEAKENED AND MOVING OUT OF THE WARNED AREA. HOWEVER THE STORM IS STILL DANGEROUS AND HAS THE POTENTIAL TO PRODUCE MORE LIGHTNING STRIKES ALONG WITH HAIL AND GUSTY WINDS. LAT...LON 4189 12209 4187 12191 4169 12194 4170 12214 TIME...MOT...LOC 2307Z 186DEG 11KT 4186 12203 $$ FB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:20 AM PDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 2, 9:20 AM PDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PDT TUE JUL 2 2013
.DISCUSSION...MORNING UPDATE. DEWPOINTS ARE REACHING MIDWEST LEVELS
WITH THE WEST SIDE IN THE LOWER 60S AND EVEN KLAMATH FALLS SHOWING A
DEWPOINT OF 60 THIS MORNING. THE WEST SIDE MODELS SOUNDINGS ARE
SHOWING A CONVECTIVE TEMP OF 108...AND THIS SHOULD KEEP THE WEST
SIDE CONVECTIVE INITIATION LIMITED IN THIS AREA AND THIS SHOULD
PROVIDE ENERGY TO THE THETA E CONVERGENCE AREAS WHEN THE AFTERNOON
UPVALLEY FLOW KICKS IN. CURRENT FORECAST LOOKS ON TRACK AND WILL NOT
UPDATE THIS MORNING.
PREVIOUS DISCUSSION...CURRENT IR IMAGE SHOWS MONSOONAL MOISTURE
WORKING IT'S WAY NORTH FROM NORTHERN CAL AND NORTHWEST NEVADA ON THE
WEST SIDE OF THE UPPER RIDGE CENTERED IN THE GREAT BASIN. THIS IS A
SIGN THAT WE'LL SEE MORE ACTIVE WEATHER PRIMARILY ALONG AND EAST OF
THE CASCADES LATE THIS MORNING THROUGH EARLY EVENING. SEVERAL
INGREDIENTS ARE EXPECTED TO COME TOGETHER TO INITIATE CONVECTION.
FIRST IS AMPLE MOISTURE. YESTERDAY'S AFTERNOON SOUNDING SHOWS PW
VALUES PUSHING AN INCH AND MODELS SUGGEST PW VALUES ALONG AND EAST
OF THE CASCADES ARE EXPECTED TO BE AROUND AN INCH. SECOND IS A
TRIGGER WITH UPPER LEVEL DISTURBANCES MOVING NORTHWARD IN THE SOUTH
FLOW ALOFT. THIS SHOULD BRING JUST ENOUGH COOLING ALOFT TO BREAK ANY
CAP RESULTING IN DEEP CONVECTION. INITIALLY STORMS THAT DO DEVELOP
WILL BE HIGH-BASED AND WILL CONTAIN LOT'S OF LIGHTNING AND GUSTY
OUTFLOW WINDS...THEN ARE EXPECTED TO RAIN PRODUCERS LATE IN THE
AFTERNOON INTO THIS EVENING. AT THIS TIME DO NOT EXPECT MUCH IN THE
WAY OF ACTIVITY WEST OF THE CASCADES WITH THE 700MB FLOW EXPECTED TO
BECOME SOUTHWESTERLY FROM ABOUT MIDDAY INTO THE AFTERNOON. MODEL
SOUNDING SHOWS THERE WILL BE A CAP IN THE AFTERNOON. HOWEVER FIND
THIS SUSPECT WITH TEMPERATURES EXPECTED TO BE IN THE LOW 100'S IN
THE VALLEY...HIGH PW VALUES AND POSSIBLE TRIGGER NEAR BY. THEREFORE
HAVE DECIDED TO GO WITH A SLIGHT CHANCE OF THUNDERSTORMS IN PARTS OF
THE ROGUE VALLEY LATE THIS AFTERNOON INTO EARLY EVENING.
TEMPERATURES SHOULD END UP HIGHER OVER MOST LOCATIONS TODAY.
CONFIDENCE IS HIGHER THEY WILL BE HIGHER WEST OF THE CASCADES DUE TO
LESS CLOUD COVER AND LOWER CHANCES OF THUNDERSTORMS. EAST OF THE
CASCADES WILL BE TRICKY AND COULD END UP SLIGHTLY LOWER IF THERE IS
ENOUGH CLOUD COVER AND CONVECTION.
MUCH OF THE SAME CAN BE EXPECTED WEDNESDAY. HOWEVER THE MODELS
SUGGEST A WEAK WESTERLY FLOW SETS UP AT 700MB IN THE AFTERNOON...SO
WE COULD SEE MOST OF THE ACTIVITY SHIFT SLIGHTLY EAST. TEMPERATURES
WEDNESDAY WILL END UP A COUPLE OF DEGREES COOLER ON AVERAGE....BUT
STILL NEAR TRIPLE DIGITS IN THE ROGUE VALLEY.
A WEAK UPPER TROUGH MOVES IN FROM THE WEST ON THE FOURTH OF JULY
WITH THE BULK OF THE THUNDERSTORM ACTIVITY SHIFTING EAST AND
PRIMARILY CONFINED TO SOUTHEAST LAKE AND MODOC COUNTIES. ELSEWHERE
IT WILL BE DRY WITH TEMPERATURES BETWEEN 3-6 DEGREES COOLER. DRY
WEATHER IS EXPECTED THURSDAY NIGHT AND CONDITIONS WILL BE IDEAL FOR
THE NIGHTTIME FIREWORKS WITH MILD TEMPERATURES AND MOSTLY CLEAR
SKIES. -PETRUCELLI
&&
.AVIATION...
BASED ON THE 02/06Z TAF CYCLE.
WIDESPREAD LIFR CIGS/VIS EXPECTED ALONG THE IMMEDIATE COAST
OVERNIGHT INTO TUESDAY MORNING, INCLUDING AT KOTH. SOME OF THESE
CIGS WILL SPREAD INTO THE INTERIOR COASTAL VALLEYS WITH PARTIAL
TERRAIN OBSCURATION FOR THE COASTAL MOUNTAINS. EXPECT THESE TO CLEAR
BACK OFFSHORE BY AROUND 18Z TUESDAY. INLAND, EXPECT VFR OVERNIGHT
INTO TUESDAY MORNING. THERE MAY BE ISOLATED SHOWERS OR THUNDERSTORMS
THAT REACH INTO NORTHERN CALIFORNIA TOWARD DAYBREAK, BUT SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE TO SCATTERED COVERAGE BY TUESDAY
AFTERNOON, ESPECIALLY ALONG AND EAST OF THE CASCADES. ANY
THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING GUSTY OUTFLOW
WINDS, BRIEF, HEAVY RAIN AND NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES. SPILDE
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT WEDNESDAY
BELOW 6000 FEET FOR FOR ORZ027>031.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT WEDNESDAY
FOR ORZ025-026.
HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ024-026-028.
CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT WEDNESDAY
FOR CAZ080-081.
HEAT ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ080>083-085.
RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY FOR CAZ083>085.
PACIFIC COASTAL WATERS...GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH
SATURDAY EVENING FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT WEDNESDAY FOR
PZZ356.
HAZARDOUS SEAS WATCH FROM WEDNESDAY AFTERNOON THROUGH SATURDAY
EVENING FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THURSDAY
FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS FROM NOON TODAY TO 2 AM PDT
SATURDAY FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM NOON TODAY TO 2 AM
PDT SATURDAY FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON
FOR
PZZ376.
HAZARDOUS SEAS WARNING FROM 5 PM THIS AFTERNOON TO 11 PM PDT
SATURDAY FOR PZZ376.
GALE WARNING FROM 5 PM THIS AFTERNOON TO 11 PM PDT SATURDAY FOR
PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THIS
AFTERNOON FOR PZZ376.In the hours before
Special weather statement, Jul 2, 10:30 AM PDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 1030 AM PDT TUE JUL 2 2013 CAZ083>085-ORZ029>031-030330- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- INCLUDING THE CITIES OF...TENNANT...TULELAKE...DORRIS...ALTURAS... ALTAMONT...KLAMATH FALLS...BEATTY...BLY...CHEMULT...CRESCENT... GILCHRIST...SPRAGUE RIVER...LAKEVIEW 1030 AM PDT TUE JUL 2 2013 THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH STRONG WINDS POSSIBLE. THUNDERSTORMS SHOULD BEGIN TO DEVELOP EARLY THIS AFTERNOON...BECOMING MORE WIDESPREAD LATER INTO THE AFTERNOON. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BRIEFLY PRODUCE GUSTY WINDS...POSSIBLY IN EXCESS OF 50 MPH. SVEN
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:34 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 26 min |
| Jul 2, 4:56 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.